“I now believe my daughter died as a direct result of taking antidepressant medications.”
I am a psychologist whose profession makes liberal use of antidepressant and other psychiatric medications for treating symptoms of depression and depressive disorders. I am also a mother who lost a cherished daughter to suicide after she became dependent on the use of antidepressant medications.
When our eldest daughter, Morgan Leslie Segal, graduated from college in 1991, she was a healthy, active young woman who traveled independently all over the world. However, issues with shyness coupled with a desire to gain greater self-assurance led her into therapy with a licensed psychologist. Six months later, following a devastating break from a man whom she adored, she was given antipsychotic medication to help her cope with her grief. She later became depressed and was given a popular antidepressant concurrently.
Over the next five years she became increasingly withdrawn, detached from her surroundings, and confused in her thinking. Whenever she attempted to withdraw from the medications, she became anxious and confused and was encouraged by her psychologist to resume the medications. While medicated, she made a long series of unhealthy decisions that adversely affected her well-being. In 1996, at the age of 29, my daughter committed suicide while still taking antidepressant medications under the regular supervision of her therapist and psychiatrist.
I have since carefully studied the use of medications for depression. Based on research that includes findings from psychiatric journals, research papers, a UK warning to avoid the use of a popular SSRI antidepressant, and details of a current FDA investigation linking suicide to this same medication, I have formed several conclusions (my references are listed below):
The “symptoms of mental illness” — confusion, withdrawal, and sleep disorder — that Morgan Leslie exhibited after she began taking psychiatric medications
were caused by the drugs she took.
The anxiety and confusion she experienced when tried to gradually withdraw from her medications were the result of a dependency on the drugs.
The method for suicide my daughter used matches the suicidal patterns of some SSRI users described in the references. I now believe my daughter died as a direct result of taking antidepressant medications.
This is my story, and I don’t mean to imply that no one should ever take antidepressant medications, but in light of alternatives that are safer, I question their efficacy. A substantial body of research links symptoms of low self-esteem, depression, and anxiety to emotional trauma. Trauma based treatments use non-drug methods to repair the neural disruptions and accompanying symptoms. I believe that if our daughter had been helped to understand and to use her core feelings, rather than encouraged to blunt her emotions with brain altering medications, she would still be alive.
The stakes are high. 20 million Americans use antidepressant medications and spend billions of dollars on them. HMO’s favor the use of prescribed drugs over long term therapy. The theory that mental illness is corrected by mind- and mood-altering medications avoids the stigma that comes from placing blame for mental illness on patients and/or their families.
Once you are aware of the possible dangers associated with the use of such medications and are aware of effective alternatives, talk with the professionals who are advising you, and make an informed decision about your course of treatment. Read the complete text of these concerns and warnings in the links below. My experiences and this information are not intended to be a substitute for medical advice but may help you with questions for your doctor
Also, it is essential that patients taking any psychiatric medication do not suddenly discontinue use of the drug because of the risk of withdrawal reactions. Any changes must take place under medical supervision.
This is Survivor Story number 40.
Total number of stories in current database is 77
1,234 total views, 1 views today